Vitamin E acetate is strongly linked to the vaping illnesses outbreak

0
372

Even as the number of Americans hospitalized with a lung injury tied to vaping passed the 2,500 mark this week, new research confirms case counts are finally declining and vitamin E acetate remains the most likely culprit in the outbreak.

“The outbreak is getting better,” Dr. Anne Schuchat, principal deputy director of the U.S. Centers for Disease Control and Prevention, said during a Friday media briefing.

“While we continue to receive reports of newly diagnosed patients … the level of new cases is greatly reduced.”

The latest statistics come in four reports from CDC researchers, published Friday in the CDC’s Morbidity and Mortality Weekly Report and the New England Journal of Medicine (NEJM).

In one of the NEJM reports, vitamin E acetate was present in the lungs of 48 of 51 patients who were hospitalized with the vaping illness in 16 states.

“We are confident that vitamin E acetate is strongly linked to the [vaping illnesses] outbreak,” Schuchat said.

“Given all of these findings, including today’s study, we can conclude that what I call the explosive outbreak of cases of [vaping illness] can be attributed to exposure to THC-containing vaping products that also contain vitamin E acetate.”

But she added a caveat.

“I want to stress this does not mean there are not other substances in e-cigarette or vaping products that are capable of causing lung injury,” she said.

Meanwhile, a total of 2,506 lung injury cases have been reported in all 50 states as of Dec. 19, the CDC said in a statement issued Thursday. Fifty-four of the patients have died.

In most cases, patients had previously used a vape product that included THC, the chemical in marijuana that provides a high.

For that reason, the “CDC and FDA recommend that people should not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online sellers,” the CDC said.

No one brand has been singled out as the main culprit – in fact, “overall, 152 different THC-containing product brands were reported” as being used by patients prior to their illness, the agency noted.

Still, certain brands seem especially tied to the outbreak.

“Dank Vapes, a class of largely counterfeit THC-containing products of unknown origin, was the most commonly reported product brand used by patients nationwide,” the CDC said, although this brand was most implicated in cases arising in the Northeast and South.

“TKO and Smart Cart brands were more commonly reported by patients in the West, and Rove was more common in the Midwest,” the CDC said.

The illnesses that are affecting vapers can be sudden and severe.

Symptoms include cough, shortness of breath and chest pains. Some patients have had so much trouble breathing that they wind up on oxygen, and in extreme cases are placed on a mechanical ventilator.

Evidence continues to build that vitamin E acetate, present in many “black market” vape products, especially those containing marijuana-derived THC, could be to blame.

Testing done on other common vape ingredients – things such as plant oils, petroleum distillates like mineral oil, MCT oil, and terpenes – have shown no role in the illness outbreak.

New forms of vaping-related illness are also emerging. On Nov. 25, doctors reported the first known case of a serious case of what’s known as “popcorn” lung, observed in a Canadian teen. The illness involves inflammation and obstruction of the small airways in the lungs.

And a report emerged recently describing the case of a 49-year-old California woman who vaped marijuana and then came down with hard-metal pneumoconiosis or “cobalt lung.”

That’s a form of pneumonia that’s normally associated with exposure to hard metals in industrial settings.


CDC, the Food and Drug Administration (FDA), state and local health departments, and multiple public health and clinical partners are investigating a national outbreak of e-cigarette, or vaping, product use–associated lung injury (EVALI).

Based on data collected as of October 15, 2019, 86% of 867 EVALI patients reported using tetrahydrocannabinol (THC)-containing products in the 3 months preceding symptom onset (1).

Analyses of THC-containing product samples by FDA and state public health laboratories have identified potentially harmful constituents in these products, such as vitamin E acetate, medium chain triglyceride oil (MCT oil), and other lipids (2,3) (personal communication, D.T. Heitkemper, FDA Forensic Chemistry Center, November 2019).

Vitamin E acetate, in particular, might be used as an additive in the production of e-cigarette, or vaping, products; it also can be used as a thickening agent in THC products (4). Inhalation of vitamin E acetate might impair lung function (57).

Bronchoscopy and bronchoalveolar lavage (BAL) can be part of the clinical and diagnostic workup of EVALI patients. The decision to perform this procedure is made by the clinical team on a case-by-case basis (8).

During August–October 2019, BAL fluid specimens were collected by clinical teams caring for hospitalized EVALI patients. Public health laboratories and health departments from 10 states (California, Connecticut, Hawaii, Illinois, Maryland, Michigan, Minnesota, Texas, Utah, and Wisconsin) coordinated the submission of residual BAL fluid specimens from 29 patients to CDC.

To better characterize exposure among EVALI patients, CDC developed and validated isotope dilution mass spectrometry methods to analyze specific toxicants of concern and active compounds in case-associated BAL fluid.§ 

These CDC analytic methods can identify vitamin E acetate, MCT oil (medium chain triglycerides), plant oils (long chain triglycerides), petroleum distillates (including mineral oil), diluent terpenes, cannabinoids, and nicotine in BAL fluid.

The quality of case-associated BAL specimens was assessed by measuring dipalmitoylphosphatidylcholine (DPPC), the principal phospholipid in naturally-occurring lung surfactant: the presence of acceptable levels of DPPC confirms that the lavage procedure recovered adequate pulmonary epithelial fluid.

When specimen volume was insufficient to perform all planned analyses, analysis of vitamin E acetate and cannabinoids was prioritized. Among the 27 BAL fluid specimens with sufficient volume for testing, all had measurable levels of DPPC. Overall, 21 (72%) patients with available specimens were male, and their median age was 23 years (range = 16–67 years), which is consistent with the sex and age patterns of EVALI patients reported to CDC to date (1). Two of the patients died.

Vitamin E acetate was detected in all 29 patient BAL samples. Among 23 patients for whom self-reported THC use information was available, 20 reported using THC-containing products.

THC or its metabolites were detected in 23 of 28 patient BAL samples, including in those of three patients who said they did not use THC products.

Nicotine metabolites were detected in 16 of 26 patient BAL specimens. Results for plant oils, MCT oil, petroleum distillates, and diluent terpenes were all below analyte-specific levels of detection (typically in the low ng/mL range).

This is the first reported identification of a potential toxicant of concern (vitamin E acetate) in biologic specimens obtained from EVALI patients.

These findings provide direct evidence of vitamin E acetate at the primary site of injury among EVALI patients and are consistent with FDA product testing and media reports of state public health laboratory testing documenting vitamin E acetate in product samples used by EVALI patients (2,3) (Personal communication, D.T. Heitkemper, FDA Forensic Chemistry Center, November 2019).

Other diluents and additives of concern (e.g., plant oils, MCT oil, petroleum distillates, and diluent terpenes) were notably not detected in BAL fluid specimens from EVALI patients.

Although vitamin E acetate was detected in all specimens in this analysis of a convenience sample of 29 EVALI case-associated BAL specimens, additional studies are needed, including comparison with BAL fluid specimens from healthy volunteers and animal studies using controlled exposures to establish whether a causal link exists between this exposure and EVALI.

Based on these data from 29 patients, it appears that vitamin E acetate is associated with EVALI; however, it is possible that more than one compound or ingredient could be a cause of lung injury, and evidence is not yet sufficient to rule out contribution of other toxicants to EVALI.

These findings reinforce CDC’s recommendation that persons should not use e-cigarette, or vaping, products containing THC, especially those obtained from informal sources such as friends or family, or those from the illicit market, where product ingredients are unknown or can be highly variable (9).

Until the relationship of vitamin E acetate and lung health is better characterized, it is important that vitamin E acetate not be added to e-cigarette, or vaping, products. CDC will continue to update guidance, as appropriate, as new data become available from this outbreak investigation.


More information: The U.S. Centers for Disease Control and Prevention has more on the risks of e-cigarettes.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Questo sito usa Akismet per ridurre lo spam. Scopri come i tuoi dati vengono elaborati.